Illinois, 2010

Hail and Damaging Winds in Illinois, July 19, 2010

July 19, 2010 · NWS ILX · 21 events in 11 counties and zones

A potent upper-level disturbance interacting with a slow-moving cold front triggered clusters of severe thunderstorms across central Illinois during the afternoon of July 19th. to Paris line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.8 million
Crop damage
$100,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A potent upper-level disturbance interacting with a slow-moving cold front triggered clusters of severe thunderstorms across central Illinois during the afternoon of July 19th. Many of the storms produced large hail and damaging wind gusts...mainly along and south of a Rushville...to Lincoln...to Paris line. The most intense wind damage caused by downburts occurred across parts of Christian, Shelby, and Moultrie counties...from Taylorville eastward to Sullivan. Widespread wind damage was reported along this path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 19, 9:34 AM CST, 29 minutes earlier.

Area forecast discussion, Jul 19, 9:34 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1034 AM CDT MON JUL 19 2010

.DISCUSSION...
ISSUED 1031 AM CDT MON JUL 19 2010
MCS HOLDING TOGETHER FROM THE OVERNIGHT HOURS AND LINE OF
THUNDERSTORMS DIVING INTO THE WEST AND SOUTHWESTERN PORTIONS OF
THE CWA. INSTABILITY IS PLENTIFUL EVEN BEHIND THE BOUNDARY...WITH
ABUNDANT MOISTURE AND WEAK SHEAR.  UPDATED THE GRIDS EARLIER FOR
THE PRECIP TRENDS...AND TO KNOCK A COUPLE DEGREES OFF THE MAX
TEMPS... PARTICULARLY IN THE NORTH AND WEST. WILL BE SENDING OUT
ZONES MOMENTARILY.

HJS
&&

.AVIATION...
ISSUED 615 AM CDT MON JUL 19 2010

WK CDFNT PASSED THRU THE TAF SITES OVRNGT AND HAS BROUGHT SLGTLY LWR
DWPTS INTO THE AREA. SOME LINGERING RESIDUAL MSTR WL BE SUFFICIENT
FOR SOME MVFR/IFR FOG AT SPI/CMI AND PSBLY DEC TIL ABT 15Z. THIS FOG
IS QUITE SHALLOW AND TRANSITORY AS EVIDENCED BY 3/4SM 1052Z AND 10SM
11Z AT SPI. RUC MDL FCST SNDGS SHOW LTL MSTR AFT THE LOW STUFF MIXES
THRU EXCEPT AT AC LVL. THIS IS CONSISTENT WITH THE AC/ACCAS THAT IS
EXPECTED AS REMNANTS OF THE CURRENT IA ELEVATED CONVECTION WKNS AND
MOVES EWD. WAA TSTMS ARE FCST TO WKN LTR THIS MORNG AS THE NOCT LLJ
DCRSS AND RELOADS FURTHER W. THEREFORE WL EXPCT ANY CNVCTN THIS AFTN
TO BE ISOLD AND WL HANDLE WITH VCTS. MEANWHILE...NEW MCS WL LKLY
DVLP LT THIS AFTN/TNGT OVR SD/IA AND MOVE SEWD INTO CNTL IL AFT 06Z.
ALTHOUGH THE SVR THREAT WL BCM MORE ISOLD AS STORMS APCH THE IL
RVR...STG WNDS WL STILL BE PSBL. WL INDICATE A TEMPO FOR THUNDER
BEGINNING PIA 07Z TUE THEN TRENDING TWD 09Z FOR CMI.

04
&&

.PREV DISCUSSION...
ISSUED 233 AM CDT MON JUL 19 2010

AN EXTENDED PERIOD OF UNSETTLED WEATHER IS IN STORE THROUGH AT LEAST
THURSDAY AS A FRONTAL BOUNDARY STALLS ACROSS CENTRAL ILLINOIS.

06Z SURFACE ANALYSIS SHOWS SLOW-MOVING COLD FRONT BISECTING THE KILX
CWA...WITH OBS INDICATING IT HAS PUSHED JUST EAST OF I-55. BEHIND
THE FRONT...SLIGHTLY DRIER AIR HAS TRICKLED INTO THE ILLINOIS RIVER
VALLEY AS EVIDENCED BY DEWPOINTS DROPPING INTO THE UPPER 60S.
ALOFT...RIDGE REMAINS IN PLACE ACROSS THE DESERT SOUTHWEST/SOUTHERN
PLAINS...WHILE FAST ZONAL FLOW PERSISTS ALONG THE U.S./CANADIAN
BORDER.

SHORT TERM...TODAY THROUGH WEDNESDAY
QUIET WEATHER APPEARS TO BE ON TAP FOR TODAY...AS A WEAK BUBBLE OF
HIGH PRESSURE MOVES OVERHEAD AND FRONT GETS SUPPRESSED TO ALONG OR
JUST SOUTH OF I-70. FORECAST SOUNDINGS SHOW DECENT CAP IN PLACE DUE
TO SUBSIDENCE INVERSION AT AROUND 850MB...SO THINK CONDITIONS WILL
REMAIN DRY ACROSS MOST OF CENTRAL ILLINOIS. THE EXCEPTION MAY BE
ACROSS THE FAR SOUTH...WHERE CAP WILL BE WEAKER AND FRONTAL BOUNDARY
WILL BE NEARBY. HAVE THEREFORE INCLUDED LOW CHANCE POPS ALONG AND
SOUTH OF I-70 FOR THE AFTERNOON.

UPPER-LEVEL WAVE CURRENTLY ACROSS MONTANA/WYOMING WILL TRACK E/SE
TODAY...TRIGGERING A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS
ACROSS THE DAKOTAS. THESE STORMS WILL TEND TO PUSH E/SE ALONG THE
PERIPHERY OF A VERY UNSTABLE INFLOW AIRMASS ACROSS THE PLAINS...
REACHING IOWA BY THIS AFTERNOON. 00Z 19 JUL MODELS ARE ALL IN
RELATIVELY GOOD AGREEMENT WITH THE TRACK AND TIMING OF THE STORMS
INTO NORTH-CENTRAL ILLINOIS THIS EVENING...WITH THE EXCEPTION OF THE
GFS WHICH HAS A MORE EASTERLY TRAJECTORY INTO NORTHERN ILLINOIS.
SINCE GFS HAS BEEN PERFORMING QUITE POORLY RECENTLY...HAVE REJECTED
ITS SOLUTION IN FAVOR OF THE NAM12.

WITH 45-50KT LLJ DEVELOPING FROM THE PLAINS E/NE INTO WESTERN
ILLINOIS BY 06Z...CONVECTION WILL REMAIN QUITE ROBUST AS IT CROSSES
THE MISSISSIPPI RIVER INTO ILLINOIS DURING THE EVENING. FAVORABLE
INFLOW AND 0-6KM BULK SHEAR VALUES IN EXCESS OF 40...SUGGEST A
DAMAGING WIND THREAT. HEAVY RAINFALL ALSO A GOOD BET...AS
PRECIPITABLE WATER VALUES EXCEED 2 INCHES AND 850MB THETA-E AXIS
SETS UP FROM TEXAS N/NE INTO CENTRAL ILLINOIS. HAVE BUMPED UP POPS
ACCORDINGLY AND MENTIONED HEAVY RAIN THREAT ACROSS THE NORTHERN HALF
OF THE CWA TONIGHT. FURTHER SOUTH...WENT WITH HIGH CHANCE POPS SOUTH
OF A SPRINGFIELD TO MATTOON LINE.

OVERNIGHT MCS WILL EXIT THE REGION EARLY TUESDAY MORNING...HOWEVER
EFFECTIVE BOUNDARY WILL BE LEFT BEHIND RIGHT ACROSS THE HEART OF
CENTRAL ILLINOIS. WITH UPPER PATTERN REMAINING UNCHANGED...THINK
BOUNDARY WILL REMAIN STATIONARY THROUGH AT LEAST MID-WEEK. HAVE
THEREFORE INCREASED POPS TO 40 ACROSS THE BOARD FOR BOTH TUESDAY AND
WEDNESDAY...AS ADDITIONAL SHOWERS/STORMS DEVELOP ALONG THE BOUNDARY
IN THE WARM/HUMID AIRMASS.

LONG TERM...THURSDAY THROUGH SUNDAY
DID NOT MAKE TOO MANY CHANGES IN THE EXTENDED...OTHER THAN TO
CONTINUE LOW CHANCE POPS INTO THURSDAY...AS SOUTHERN CONUS RIDGE
STRUGGLES TO BUILD NORTHWARD. PERSISTENT FRONTAL BOUNDARY WILL
SLOWLY SHIFT NORTHWARD ACCORDINGLY...BUT WILL LIKELY BE SUPPRESSED
FURTHER SOUTHWARD THAN MOST MODEL SOLUTIONS DUE TO CONVECTION. THINK
FRIDAY LOOKS LIKE THE DRIEST...AND HOTTEST...DAY OF THE WEEK BEFORE
ANOTHER WAVE AND ACCOMPANYING FRONT APPROACH BY SATURDAY.

BARNES

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 19, 5:01 AM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
601 AM CDT MON JUL 19 2010

ILZ027>031-036>038-041-201100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
601 AM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS MORNING AND THIS
AFTERNOON...HOWEVER THE RISK FOR SEVERE WEATHER WILL BE LOW. LATER
TONIGHT...ANOTHER CLUSTER OF STORMS IS EXPECTED TO DEVELOP OVER IOWA
AND MOVE ACROSS THE NORTHERN HALF OF ILLINOIS. SOME OF THE STORMS
MAY BE SEVERE WITH THE PRIMARY THREATS BEING DAMAGING WINDS AND
INTENSE DANGEROUS LIGHTNING. IN ADDITION...UP TO 2 INCHES OF RAIN
WILL BE POSSIBLE WHICH MAY CAUSE FLOODING. THE MOST LIKELY TIME
FRAME FOR THE STRONGEST STORMS WILL BE DURING THE EARLY MORNING
HOURS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SAME WEATHER PATTERN WILL CONTINUE INTO MIDWEEK AS A STATIONARY
FRONT LINGERS ACROSS THE MIDWEST. THIS WILL CAUSE SEVERAL PERIODS OF
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE TUESDAY THROUGH
THURSDAY. THERE WILL BE A CONTINUED RISK FOR HEAVY RAIN AND
FLOODING...WITH 2 TO 4 INCHES OF RAINFALL POSSIBLE. FLASH FLOODING
WITHIN THUNDERSTORMS MAY OCCUR...ALONG WITH LONGER TERM FLOODING OF
RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

ILZ040-047-049-050-201100-
CASS-MORGAN-SCHUYLER-SCOTT-
601 AM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

PATCHES OF DENSE FOG WILL EXIST OVER PORTIONS OF CENTRAL ILLINOIS
EARLY THIS MORNING. ISOLATED SPOTS WILL SEE VISIBILITIES BELOW ONE
HALF MILE AT TIMES. MOTORISTS MAY ENCOUNTER RAPID CHANGES IN
VISIBILITY...ESPECIALLY IN RURAL AREAS AND LOW SPOTS SUCH AS RIVER
VALLEYS. THE FOG WILL BURN OFF BY MID MORNING.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS MORNING AND THIS
AFTERNOON...HOWEVER THE RISK FOR SEVERE WEATHER WILL BE LOW. LATER
TONIGHT...ANOTHER CLUSTER OF STORMS IS EXPECTED TO DEVELOP OVER IOWA
AND MOVE ACROSS THE NORTHERN HALF OF ILLINOIS. SOME OF THE STORMS
MAY BE SEVERE WITH THE PRIMARY THREATS BEING DAMAGING WINDS AND
INTENSE DANGEROUS LIGHTNING. HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THE STRONGER STORMS. MOST OF THE ACTIVITY WILL BE IN THE EARLY
MORNING HOURS AFTER MIDNIGHT.

THE ILLINOIS RIVER AT HAVANA WILL FALL BELOW FLOOD STAGE THIS
MORNING...HOWEVER FLOODING IS FORECAST TO CONTINUE AT BEARDSTOWN
UNTIL THURSDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SAME WEATHER PATTERN WILL CONTINUE INTO MIDWEEK AS A STATIONARY
FRONT LINGERS ACROSS THE MIDWEST. THIS WILL CAUSE SEVERAL PERIODS OF
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE TUESDAY THROUGH
THURSDAY. DAMAGING WINDS AND VERY HEAVY RAINFALL WILL CONTINUE TO BE
THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED LATE TONIGHT.

ILZ042-043-048-051>053-061-066>068-071>073-201100-
CHRISTIAN-CLAY-CRAWFORD-DE WITT-EFFINGHAM-JASPER-LAWRENCE-LOGAN-
MACON-MENARD-RICHLAND-SANGAMON-SHELBY-
601 AM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

PATCHES OF DENSE FOG WILL EXIST OVER PORTIONS OF CENTRAL ILLINOIS
EARLY THIS MORNING. ISOLATED SPOTS WILL SEE VISIBILITIES BELOW ONE
HALF MILE AT TIMES. MOTORISTS MAY ENCOUNTER RAPID CHANGES IN
VISIBILITY...ESPECIALLY IN RURAL AREAS AND LOW SPOTS SUCH AS RIVER
VALLEYS. THE FOG WILL BURN OFF BY MID MORNING.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...HOWEVER
THE RISK FOR SEVERE WEATHER WILL BE LOW. LATER TONIGHT...ANOTHER
CLUSTER OF STORMS IS EXPECTED TO DEVELOP OVER IOWA AND MOVE ACROSS
THE NORTHERN HALF OF ILLINOIS. SOME OF THE STORMS MAY BE SEVERE WITH
THE PRIMARY THREATS BEING DAMAGING WINDS AND INTENSE DANGEROUS
LIGHTNING. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE STRONGER
STORMS. MOST OF THE ACTIVITY WILL BE IN THE EARLY MORNING HOURS
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SAME WEATHER PATTERN WILL CONTINUE INTO MIDWEEK AS A STATIONARY
FRONT LINGERS ACROSS THE MIDWEST. THIS WILL CAUSE SEVERAL PERIODS OF
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE TUESDAY THROUGH
THURSDAY. DAMAGING WINDS AND VERY HEAVY RAINFALL WILL CONTINUE TO BE
THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

ILZ044>046-054>057-062-063-201100-
CHAMPAIGN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MOULTRIE-PIATT-
VERMILION-
601 AM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

PATCHES OF DENSE FOG WILL EXIST OVER PORTIONS OF CENTRAL ILLINOIS
EARLY THIS MORNING. ISOLATED SPOTS WILL SEE VISIBILITIES BELOW ONE
HALF MILE AT TIMES. MOTORISTS MAY ENCOUNTER RAPID CHANGES IN
VISIBILITY...ESPECIALLY IN RURAL AREAS AND LOW SPOTS SUCH AS RIVER
VALLEYS. THE FOG WILL BURN OFF BY MID MORNING.

THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT TONIGHT AS STORMS
DEVELOP OVER IOWA AND MOVE INTO ILLINOIS. THERE IS A SLIGHT CHANCE
THAT SOME OF THE STORMS MAY BE SEVERE...HOWEVER THE GREATER
CONCENTRATION OF SEVERE WEATHER WILL BE TO THE NORTHWEST. THE MAIN
SEVERE WEATHER THREATS WILL BE STRONG WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SAME WEATHER PATTERN WILL CONTINUE INTO MIDWEEK AS A STATIONARY
FRONT LINGERS ACROSS THE MIDWEST. THIS WILL CAUSE SEVERAL PERIODS OF
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE TUESDAY THROUGH
THURSDAY. DAMAGING WINDS AND VERY HEAVY RAINFALL WILL CONTINUE TO BE
THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

In the hours before

Special weather statement, Jul 19, 9:36 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1036 AM CDT MON JUL 19 2010

ILZ036-040-041-047-048-050-191630-
CASS-FULTON-MASON-MENARD-MORGAN-SCHUYLER-
1036 AM CDT MON JUL 19 2010

...SIGNIFICANT WEATHER ALERT FOR CASS...MASON...NORTHWESTERN
MORGAN...SCHUYLER...SOUTHERN FULTON AND WESTERN MENARD COUNTIES UNTIL
1130 AM CDT...

AT 1034 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BROWNING...OR 9 MILES NORTHEAST OF
RUSHVILLE...MOVING EAST AT 30 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH VERY
HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
  BATH...
  CHANDLERVILLE...
  KILBOURNE...
  PETERSBURG...

OTHER LOCATIONS AFFECTED INCLUDE...RAY...BLUFF CITY...SNICARTE...
NEWMANSVILLE...OAKFORD AND ATTERBERRY.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4029 9074 4028 9046 4044 9045 4037 8995
      4030 8964 4002 8981 3989 9005 3987 9040
      3989 9059 3991 9055 3998 9053 3998 9060
      4002 9062 4004 9069 4007 9068 4008 9071
      4010 9071 4010 9081
TIME...MOT...LOC 1536Z 288DEG 27KT 4017 9039

SHIMON

The radar

The Lincoln radar (KILX), 87 km away, was scanning. The volume nearest the first event began at 16:02 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Fulton

When
July 19, 10:03 AM CST to 10:04 AM CST
Where
Fulton County, Astoria
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.230, -90.350

Thunderstorm Wind, Menard

When
July 19, 10:45 AM CST to 10:46 AM CST
Where
Menard County, Oakford
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.100, -89.970

Four to five inch diameter branches and a few light poles were blown down.

Thunderstorm Wind, Christian

When
July 19, 12:05 PM CST to 12:25 PM CST
Where
Christian County, Taylorville
Measured
70 kt (81 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$110,000
Reported by
NWS Storm Survey
Coordinates
39.550, -89.300

Downburst winds caused widespread damage in and around the town of Taylorville. A brick outbuilding was blown down and an equipment storage shed lost part of its roof. A house lost a portion of its roof and an aluminum shed was blown into another house. Numerous trees were blown down or snapped off, with several homes sustaining damage from falling trees. One person was injured when a tree fell on their vehicle.

Thunderstorm Wind, Christian

When
July 19, 12:25 PM CST to 12:35 PM CST
Where
Christian County, Pana
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Newspaper
Coordinates
39.380, -89.080

The R.P. Lumber storage facility sustained significant damage. Numerous trees and powerlines were blown down around town. A large tree branch fell on a home on Franklin Street.

Thunderstorm Wind, Macon

When
July 19, 12:30 PM CST to 12:40 PM CST
Where
Macon County, Blue Mound
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
39.700, -89.120

Several trees and tree branches were blown down in Blue Mound.

Thunderstorm Wind, Moultrie

When
July 19, 12:50 PM CST to 1:15 PM CST
Where
Moultrie County, 1.3 mi W of Kirksville to 2.24 mi E of Chipps
Measured
78 kt (90 mph) estimated gust
Property damage
$1.0 million
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
39.566, -88.694

Downburst winds caused significant damage across parts of Moultrie County from near Kirksville eastward through Sullivan. Crops and numerous large trees were damaged along this path just southwest and south of Sullivan. In the town of Sullivan itself, structural damage occurred to 4 buildings along the town square. The roof and facade of one building were blown onto the street below, crushing a car. The roof of a hotel on the south side of town was blown off...with pieces of it carried nearly 200 yards away.

Thunderstorm Wind, Shelby

When
July 19, 12:50 PM CST to 1:00 PM CST
Where
Shelby County, Findlay to 2.23 mi E of Findlay
Measured
70 kt (81 mph) estimated gust
Property damage
$225,000
Reported by
NWS Storm Survey
Coordinates
39.520, -88.750

Downburst winds caused widespread damage in and around the town of Findlay. A marine storage facility on the west side of town had 16 aluminum doors blown in on the west side of the building. Numerous trees were damaged and several homes sustained minor roof damage. A large cell tower one mile east of Findlay was blown down.

Hail, Coles

When
July 19, 1:00 PM CST to 1:01 PM CST
Where
Coles County, 1 mi NE of Mattoon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.490, -88.357

Thunderstorm Wind, Moultrie

When
July 19, 1:00 PM CST to 1:15 PM CST
Where
Moultrie County, Allenville
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
39.550, -88.530

Several 8 to 10-inch diameter trees were blown down in Allenville.

Thunderstorm Wind, Moultrie

When
July 19, 1:00 PM CST to 1:15 PM CST
Where
Moultrie County, 2 mi SE of Allenville
Measured
61 kt (70 mph) estimated gust
Property damage
$65,000
Reported by
Mesonet
Coordinates
39.529, -88.504

Several power poles were blown over at a 45 degree angle at IL 121 and County Road 1675 East.

Hail, Coles

When
July 19, 1:03 PM CST to 1:04 PM CST
Where
Coles County, 2.14 mi SSW of Mattoon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.450, -88.380

Thunderstorm Wind, Effingham

When
July 19, 1:20 PM CST to 1:35 PM CST
Where
Effingham County, Teutopolis
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Newspaper
Coordinates
39.130, -88.470

A large oak tree was blown over onto a shed in Teutopolis.

Thunderstorm Wind, Coles

When
July 19, 1:24 PM CST
Where
Coles County, 3 mi N of Mattoon
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
39.523, -88.370

A 1.5-foot diameter healthy tree was snapped.

Hail, Coles

When
July 19, 1:36 PM CST to 1:37 PM CST
Where
Coles County, Charleston
Measured
1.5 in hail
Reported by
Mesonet
Coordinates
39.480, -88.180

Thunderstorm Wind, Coles

When
July 19, 1:36 PM CST
Where
Coles County, Charleston
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
39.480, -88.180

Two homes on North 6th Street sustained significant structural damage due to a large 4-foot diameter tree falling on them.

Thunderstorm Wind, Coles

When
July 19, 1:38 PM CST
Where
Coles County, 2 mi E of Charleston
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.480, -88.142

A large TV/Radio antenna tower was torn from a house and blown over.

Thunderstorm Wind, Clay

When
July 19, 1:55 PM CST to 2:05 PM CST
Where
Clay County, Flora
Measured
52 kt (60 mph) estimated gust
Property damage
$24,000
Reported by
Emergency Manager
Coordinates
38.670, -88.480

Several 10-inch diameter tree branches were blown down in Flora.

Thunderstorm Wind, Crawford

When
July 19, 2:00 PM CST to 2:15 PM CST
Where
Crawford County, Palestine
Measured
61 kt (70 mph) estimated gust
Property damage
$85,000
Reported by
Mesonet
Coordinates
39.000, -87.620

Several power lines and street signs were knocked down. 8 to 10 mature oak trees approximately 2 to 3 feet in diameter were toppled. Numerous tree branches were blown down all around town.

Thunderstorm Wind, Richland

When
July 19, 2:00 PM CST to 2:20 PM CST
Where
Richland County, Olney
Measured
61 kt (70 mph) estimated gust
Property damage
$22,000
Reported by
Trained Spotter
Coordinates
38.730, -88.080

A large tree was blown down in a park in Olney. Numerous large trees and power lines were downed just west of town.

Thunderstorm Wind, Crawford

When
July 19, 2:00 PM CST to 2:15 PM CST
Where
Crawford County, Robinson
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
39.000, -87.730

Numerous trees and tree branches were blown down around Robinson.

Hail, Crawford

When
July 19, 2:10 PM CST to 2:11 PM CST
Where
Crawford County, 3 mi N of Palestine
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
39.043, -87.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252257, 252267, 252297, 252305, 252307, 252283, 252292, 252258, 252284, 252286, 252259, 252312, 252298, 252261, 252299, 252300, 252269, 252273, 252275, 252310, 252262.